Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2003, 3:53 AM CDT for Buffalo County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 3:53 AM CDT (08:53 UTC)
- Expired
- Jul 4, 2003, 5:00 AM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Buffalo County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 50 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -708 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 040853
SVRARX
WIC011-063-121-041000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN
LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 500 AM CDT
* AT 353 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 3 MILES EAST OF
LAKE CITY TO 12 MILES EAST OF CALEDONIA...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR MISHA MOKWA...AND TELL AT 400 AM CDT...
NEAR LA CROSSE...AND I 90 EXIT 4 AT 405 AM CDT...
NEAR I 90 EXIT 5...AND VETERANS MEMORIAL PARK AT 410 AM CDT...
NEAR BIG SWAMP...AND I 90 EXIT 12 AT 415 AM CDT...
NEAR MONDOVI...AND HIGHWAY 108 AND MC CLINTOCK ROAD AT 420 AM
CDT...
DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
LAT...LON 4453 9214 4394 9133 4375 9121 4374 9090
4464 9163
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 AM CDT, 24 minutes earlier.
Area forecast discussion, Jul 4, 3:29 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 AM CDT FRI JUL 4 2003 FORECAST CONCERNS ARE THE ONGOING SEVERE WEATHER THREAT EARLY THIS MORNING...THEN PRECIPITATION CHANCES AND TEMPERATURES OVER THE NEXT SEVERAL DAYS. 07Z SURFACE ANALYSIS RATHER COMPLICATED WITH ONGOING CONVECTION. MAIN SURFACE BOUNDARY EXTENDS FROM NORTHWEST WISCONSIN...BACK THROUGH SOUTHERN MINNESOTA AND INTO SOUTH DAKOTA. NUMEROUS OUTFLOW BOUNDARIES WERE FOUND ACROSS MINNESOTA AND NORTHERN IOWA. LARGE AREA OF CONVECTION...IN THE FORM OF LINEAR BOW ECHOS FOUND ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA MOVING RAPIDLY EASTWARD. THESE HAVE BEEN PRODUCING DAMAGING WIND GUSTS. CURRENT EXTRAPOLATION SHOULD PUT IN TO THE EAST OF THE FORECAST AREA BETWEEN 12Z-14Z. 00Z/JULY 4TH MODELS DID A POOR JOB OF INITIALIZING CURRENT CONVECTION...ESPECIALLY IN THEIR QPF FIELDS...AND GFS TOO ROBUST WITH THEIR PRECIPITABLE WATER VALUES ACROSS EASTERN IOWA. MODEL MASS FIELDS ARE IN GOOD AGREEMENT THROUGH THE FORECAST CYCLE...ALTHOUGH DIFFERENCES DO APPEAR IN THE DETAILS. HAVE GENERALLY USED A BLEND OF THE MODELS FOR THIS FORECAST. NEARLY ZONAL FLOW ACROSS TH NORTHERN TIER OF STATES TO CONTINUE INTO THE WEEKEND. IN THE SHORT TERM...CURRENT CONVECTION MOVING RAPIDLY EASTWARD. WITH ITS CURRENT MOVEMENT...BULK OF SEVERE WEATHER WILL BE EAST OF THE AREA BY 7 AM. MAIN SURFACE TROUGH TO MOVE ACROSS THE FORECAST AREA TODAY...WITH PLENTY OF OUTFLOW BOUNDARIES AROUND THE AREA. ALTHOUGH ATMOSPHERE TO BE WELL WORKED OVER THIS MORNING...SOME SUN THIS AFTERNOON MAY ALLOW ENOUGH INSTABILITY TO BUILD FOR MORE CONVECTION. FEEL BEST CHANCES WOULD BE ACROSS THE SOUTHERN TIER OF COUNTIES. FOR THIS REASON WILL KEEP CHANCE POPS GOING. AS BOUNDARY CONTINUES TO PUSH EAST TONIGHT...WEAK HIGH BUILDS INTO THE AREA. MODELS PROG A LITTLE DRIER AIR TO WORK ITS WAY INTO THE AREA. WILL KEEP THE LINGERING CHANCES ACROSS THE SOUTHERN ZONES DURING THE EVENING HOURS. QUIET WEATHER THEN TO CONTINUE INTO SATURDAY AS BOUNDARY REMAINS TO OUR SOUTH. THIS BEGINS TO MOVE NORTHWARD ON SUNDAY...AS SURFACE LOW DEEPENS ACROSS THE NORTHERN PLAINS. ONCE AGAIN MOISTURE BEGINS TO RETURN TO THE AREA AS INSTABILITIES INCREASE. BOTH ETA AND GFS WANT TO PUSH TROUGH TOWARD AREA ON SUNDAY. CURRENT FORECAST OF CHANCE POPS IN THIS TIME FRAME LOOKS GOOD AND PLAN NO CHANGES AT THIS TIME. GUIDANCE TEMPERATURES LOOK REASONABLE SO PLAN NO MAJOR DEVIATIONS. DID UP HIGH TEMPERATURES BOTH TODAY AND SATURDAY A FEW DEGREES FROM PREVIOUS FORECAST. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 16 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE. THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN. DTJ
In the hours before
Local storm report, Jul 4, 2:48 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0248 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM WALTHAM MN 60 MPH TSTORM WIND
07/04/03 MOWER
MWLocal storm report, Jul 4, 3:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0308 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM SPRING VALLEY MN WIND DAMAGE
07/04/03 FILLMORE LARGE TREE DOWN ONTO HOUSE
MWLocal storm report, Jul 4, 3:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0320 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 AM OSAGE IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREE DOWN
0225 AM ORCHARD IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREES DOWN
MWLocal storm report, Jul 4, 3:28 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0328 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 AM WEST UNION IA 63 MPH TSTORM WIND
07/04/03 FAYETTE MEASURED WIND SPEED 63 MPH
MWLocal storm report, Jul 4, 3:42 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0342 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 AM NEW HAMPTON IA WIND DAMAGE
07/04/03 CHICKASAW LARGE TREES DOWN
MWLocal storm report, Jul 4, 3:50 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0350 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM HAYFIELD MN WIND DAMAGE
07/04/03 DODGE LARGE TREE BRANCHES DOWN
BLOCKING STREETS
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:02 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 43 min |
| Jul 4, 4:22 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 68 min |
| Jul 4, 4:38 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 37 min |
| Jul 4, 4:49 AM CDT | Severe Thunderstorm Warning | ARX | Juneau | 56 min |
| Jul 4, 5:09 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.